Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 232, NWS Omaha, NE

September 9, 2016Harrison County, Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 9, 2016, 12:57 PM CDT for Harrison County, Monona County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2016, 12:57 PM CDT (17:57 UTC)
Expired
Sep 9, 2016, 1:30 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, IA, Monona County, IA

The radar

The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS53 KOAX 091757
SVROAX
IAC085-133-091830-
/O.NEW.KOAX.SV.W.0232.160909T1757Z-160909T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 PM CDT FRI SEP 9 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARRISON COUNTY IN SOUTHWESTERN IOWA...
  SOUTHEASTERN MONONA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 130 PM CDT

* AT 1257 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PISGAH...OR
  30 MILES WEST OF DENISON...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PISGAH...MOORHEAD...WOODBINE...DUNLAP...SOLDIER...SCHABEN PARK...
  PREPARATION CANYON STATE PARK AND WILLOW LAKE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4175 9598 4194 9596 4201 9575 4202 9567
      4187 9567 4186 9556 4169 9556
TIME...MOT...LOC 1757Z 275DEG 27KT 4185 9590 

HAIL...0.75IN
WIND...60MPH
 
$$

BOUSTEAD
2 follow-up statements
932 
WWUS53 KOAX 091809
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
109 PM CDT FRI SEP 9 2016

IAC085-133-091830-
/O.CON.KOAX.SV.W.0232.000000T0000Z-160909T1830Z/
HARRISON IA-MONONA IA-
109 PM CDT FRI SEP 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN HARRISON AND SOUTHEASTERN MONONA COUNTIES...

AT 109 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF MOORHEAD...OR 22 MILES SOUTHWEST OF DENISON...MOVING EAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOORHEAD...DUNLAP...SOLDIER AND SCHABEN PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4179 9585 4197 9588 4201 9575 4202 9567
      4187 9567 4186 9556 4173 9556
TIME...MOT...LOC 1809Z 267DEG 29KT 4187 9575 

HAIL...0.75IN
WIND...60MPH
 
$$

BOUSTEAD
709 
WWUS53 KOAX 091829
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 PM CDT FRI SEP 9 2016

IAC085-133-091839-
/O.EXP.KOAX.SV.W.0232.000000T0000Z-160909T1830Z/
HARRISON IA-MONONA IA-
129 PM CDT FRI SEP 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON AND
SOUTHEASTERN MONONA COUNTIES WILL EXPIRE AT 130 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4179 9585 4197 9588 4201 9575 4202 9567
      4187 9567 4186 9556 4173 9556
TIME...MOT...LOC 1827Z 275DEG 27KT 4187 9575 

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 12:33 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 9, 12:33 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1233 PM CDT FRI SEP 9 2016

.SHORT TERM...(today through Sunday)
Issued at 320 AM CDT FRI SEP 9 2016

The primary forecast concerns are in regards to thunderstorm
coverage and intensity from today into the early evening hours.

The 500 mb pattern will undergo some changes in this period. A
shortwave trough initially extending from eastern MT into UT will
move eastward into the northern and central plains today and then be
east of our area by late tonight. Another trough will dig into the
Pacific Northwest and southwest Canada on Sunday.

850 mb analysis from last evening showed decent moisture from the
southern Plains northward into KS and NE. Dewpoints of 14-16 degrees
C were as far north as KOAX and KLBF. 700 mb moisture was highest
from the TX panhandle into KS...and an MCS over KS may have been at
least partially inhibiting the northward transport of mid level
moisture. The KOAX sounding had a PW value of 1.38 inches...but it
was quite a bit higher to the south. Values of 1.73 inches were in
place and KTOP and 1.72 at KDDC. Best 12 hour height falls (around
40 meters) were over eastern MT last evening. At 300 mb...two
primary jet segments were noted. One around 110 knots from WI into
upper MI and another around 100 knots from along the British
Columbia coast into northwest WA. Water vapor satellite imagery
early this morning showed a couple of disturbances upstream from our
area that will move eastward today. 08z surface analysis had
southerly flow across eastern NE and southwest IA with dewpoints in
the lower 70s F south and in the 60s north. A cold front stretched
from eastern North Dakota into western NE. That front will move
eastward today and become better defined. Some spotty showers did
occur overnight...mainly from west of Lincoln toward Fremont...
Tekamah...Onawa and Denison.

Today...the general consensus from the short range model guidance is
that showers and thunderstorms should increase in coverage today...
with activity mainly along a wind shift/cold front. Chances will end
early to mid evening...lasting the longest near the MO border. 0-500
meter ML CAPE values should reach 1500-2500 J/kg along and ahead
of the front this afternoon...with 30-40 knots of 0-6 kilometer bulk
shear. Some supercell storms will be possible...with large hail and
damaging winds the most likely hazards.

Most recent (06Z) RAP13 model is a bit faster than the operational
HRRR (and the RAP13 seems too fast).  The ESRL experimental HRRR is
even slower that the operational HRRR. Leaned mostly toward the
operational HRRR for timing.

Highs today should reach the mid to upper 70s north and lower to mid
80s south. North/northwest winds will bring in cooler and drier
air for tonight and then dry weather should continue into Sunday.
Highs Saturday will be in the 70s...then brisk southerly winds
Sunday should push highs back into the upper 70s and lower 80s.

.LONG TERM...(Sunday night through Thursday)
Issued at 320 AM CDT FRI SEP 9 2016

500 mb flow will become split early next week with one branch to the
north across Canada while a trough digs in the far western CONUS and
develops a closed low over CA by Monday night. The 00Z GFS and ECMWF
agree that a cold front will move into the area from the northwest
on Monday. Initially during the day...precipitation chances look
fairly low. Probabilities will go up Tuesday night especially for
locations along and north of the front. Model solutions for the
large scale pattern diverge by Wednesday night...with the ECMWF more
progressive with opening up the closed low over the Rockies and the
GFS holding much farther west.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1220 PM CDT FRI SEP 9 2016

Regional radar mosaic was showing a narrow line of TSRA along a
cold front extending from about KSUX to KHSI quickly pushing into
ern Neb. Somewhat drier air mass has already push into KOFK so no
further convection expected there. As for KOMA/KLNK...line of
storms should be pushing thru within the next couple hours...19z-
22z...before shifting into wrn IA.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...DEE
Hazardous weather outlook, Sep 9, 11:32 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 AM CDT FRI SEP 9 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1132 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MAKING A DASH SOUTHWARD WILL BE THE FOCUS FOR
OCCASIONAL THUNDERSTORMS THROUGH LATE THIS AFTERNOON MAINLY OVER
EAST-CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.
IT IS POSSIBLE THAT A FEW STORMS MAY APPROACH OR BECOME SEVERE
DURING THIS TIME WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUR NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM MONDAY INTO
TUESDAY NIGHT...IN ASSOCIATION WITH A LOW PRESSURE SYSTEM THAT
WILL TRACK THROUGH THE REGION. THERE WILL ALSO BE SOME STORM
CHANCES LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT PLEASE PASS ALONG ANY REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Sep 9, 10:27 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1027 AM CDT FRI SEP 9 2016

NEZ030-091600-
BOONE NE-
1027 AM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE COUNTY UNTIL 1100
AM CDT...

AT 1027 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF SPALDING...OR 32 MILES EAST OF ORD...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...PETERSBURG AND LORETTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4188 9796 4175 9792 4163 9804 4165 9829
      4189 9830
TIME...MOT...LOC 1527Z 273DEG 31KT 4175 9833

BOUSTEAD
Special weather statement, Sep 9, 10:58 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 AM CDT FRI SEP 9 2016

NEZ015-018-031>033-043-091630-
COLFAX NE-STANTON NE-THURSTON NE-MADISON NE-CUMING NE-WAYNE NE-
1058 AM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...WESTERN CUMING...
SOUTHEASTERN WAYNE...SOUTHEASTERN MADISON...WEST CENTRAL THURSTON AND
NORTH CENTRAL COLFAX COUNTIES UNTIL 1130 AM CDT...

AT 1058 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF PILGER TO 6 MILES
SOUTH OF STANTON. MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER...CLARKSON...HOWELLS...PILGER...
THE HIGHWAY 15 AND 32 JUNCTION...
8 MILES SOUTH OF STANTON AND 8 MILES SOUTH OF WAYNE.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 81 AND
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4217 9670 4170 9700 4179 9738 4203 9733
      4214 9717
TIME...MOT...LOC 1558Z 273DEG 34KT 4208 9710 4185 9724

BOUSTEAD
Special weather statement, Sep 9, 11:06 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 AM CDT FRI SEP 9 2016

NEZ030-031-042-091630-
PLATTE NE-BOONE NE-MADISON NE-
1106 AM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN MADISON AND SOUTHEASTERN BOONE COUNTIES UNTIL 1130 AM
CDT...

AT 1106 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR PETERSBURG TO NEAR CEDAR RAPIDS.
MOVEMENT WAS EAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBION...NEWMAN GROVE...ST. EDWARD...MONROE...LINDSAY...HUMPHREY...
CORNLEA AND THE HIGHWAY 14 AND 56 JUNCTION.

THIS INCLUDES HIGHWAY 81 IN NEBRASKA NEAR MILEMARKER 137.

LAT...LON 4181 9794 4179 9745 4144 9757 4147 9771
      4152 9771 4153 9788 4152 9789 4156 9805
TIME...MOT...LOC 1606Z 277DEG 38KT 4183 9808 4157 9816

BOUSTEAD
Special weather statement, Sep 9, 12:22 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1222 PM CDT FRI SEP 9 2016

IAZ055-NEZ034-091745-
HARRISON IA-BURT NE-
1222 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON AND
SOUTHEASTERN BURT COUNTIES UNTIL 1245 PM CDT...

AT 1222 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TEKAMAH...OR 39 MILES NORTH OF OMAHA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...MONDAMIN...CRAIG...LITTLE SIOUX...PELICAN POINT STATE
RECREATION AREA AND SUMMIT LAKE STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 129 AND 138.
 INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4175 9637 4188 9632 4185 9598 4175 9596
      4168 9603
TIME...MOT...LOC 1722Z 274DEG 18KT 4179 9627

BOUSTEAD
Local storm report, Sep 9, 12:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1237 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND GST     2 S TEKAMAH             41.75N 96.22W
09/09/2016  M55.00 MPH       BURT               NE   ASOS

&&

JB
Local storm report, Sep 9, 12:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1256 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     LITTLE SIOUX            41.81N 96.03W
09/09/2016  E60 MPH          HARRISON           IA   TRAINED SPOTTER

            HALF INCH HAIL AS WELL WITH THE WIND.

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:35 PM CDTSevere Thunderstorm WarningOAXHarrison25 min
Sep 9, 6:38 PM CDTSpecial Weather StatementOAXFremont37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.